Wyoming, 2008

High Wind in Wyoming, January 4 to 5, 2008

January 4 to 5, 2008 · NWS CYS · 3 events in 3 counties and zones

High winds blew over and adjacent to the southeast Wyoming mountains, with peak gust of 81 mph recorded near Arlington, WY.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds blew over and adjacent to the southeast Wyoming mountains, with peak gust of 81 mph recorded near Arlington, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 4, 6:14 PM MST, 46 minutes earlier.

Area forecast discussion, Jan 4, 6:14 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MST FRI JAN 4 2008

.DISCUSSION...WINDS HAVE INCREASED OVER MOST OF THE AREA ALONG AND
WEST OF THE LARAMIE RANGE SINCE SUNSET.  KARL HAS HAD A FEW GUSTS
OVER 60 MPH SINCE THAT TIME.  IN A RECENT FORECAST UPDATE HAVE
MOVED UP THE START OF THE HIGH WIND WARNING TO 01Z.  ALSO ADDED
AREAS OF BLOWING SNOW TO THE FORECAST BASED ON WYDOT REPORTS.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 213 PM MST FRI JAN 4 2008/

SHORT TERM...TONIGHT THRU SUNDAY...MAIN WEATHER TO DEAL WITH TONIGHT
AND SATURDAY WILL BE WIND EVENT EXPECTED TO DEVELOP AS MID LEVEL
WINDS STRENGTHEN AHEAD OF POWERFUL UPPER LOW CURRENTLY MOVING ONTO
THE WEST COAST.  BEST DYNAMICS FOR STRONG WINDS OCCUR SAT MORNING
AND AFTN AS AREA BECOMES SITUATED UNDER RF QUAD OF PPER JET WHILE
SFC LEE TROF DEEPENS OVER ERN WY. TRICK IS DETERMINING HOW FAR EAST
THE STRONG WINDS WILL GET. CURRENT PROGS SHOW BEST DOWNWARD MOTION
OVER AND JUST EAST OF THE LAR RANGE BUT UPWARD MOTION JUST A BIT
FURTHER EAST OVER ERN WY.  RIGHT NOW DO NOT SEE A FAVORABLE SETUP
FOR STRONG WINDS OVER FAR ERN WY DUE TO MITIGATING FACTORS THUS WILL
LOWER THE HIGH WIND WARNING OVER THAT AREA.  WILL MAINTAIN WARNINGS
ELSEWHERE.  SFC COLD FRONT WILL SWEEP ACROSS THE CWA SATURDAY AFTN
WITH A PSUEDO-BORA WIND FOR A BRIEF TIME THEN WINDS WILL DIMINISH IN
THE EVENING.  OTHER THING IS CURRENT WINTER STORM WATCH FOR THE SRN
MTNS FOR SAT AFTN AND EVENING.  SEE NO REASON TO CHANGE THIS NOW AS
BEST PCPN STILL LOOKS TO BE ON TRACK FOR THAT AREA.  SOME CONCERN AS
TO HOW LONG IT WILL LAST AS DRIER AIR QUICKLY MOVES INTO THAT AREA
SATURDAY EVENING. WILL LET LATER SHIFTS PERUSE NEW DATA TO MAKE A
BETTER DETERMINATION OF BEST COURSE OF ACTION.  SATURDAY NIGHT AND
SUNDAY LOOKING MAINLY DRY BEHIND FRONT AND INITIAL UPPER TROF THO
SOME SNOW SHOWERS MAY PERSIST OVER THE SRN MTNS IN MODESTLY MOIST
WSW FLOW.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
AN UPPER TROUGH WILL BEGIN TO MOVE ACROSS THE ROCKIES SUNDAY NIGHT
AND WILL MOVE ACROSS THE CWA MON.  THIS WILL RESULT IN COLDER
TEMPERATURES AND A CHANCE OF SNOW...STARTING IN THE WESTERN PORTION
OF THE CWA SUN NIGHT AND SPREADING EAST ACROSS THE REST OF THE AREA
BY MON MORNING.  WEST TO NORTHWEST FLOW WILL BE ALOFT TUES AS THE
UPPER TROUGH MOVES TO THE EAST.  DOWNSLOPE WINDS WILL RESULT IN DRY
CONDITIONS ACROSS THE FORECAST AREA WITH THE EXCEPTION OF THE
SOUTHERN MOUNTAINS...WHERE A CHANCE OF SNOW WILL CONTINUE.  ANOTHER
UPPER TROUGH WILL MOVE ACROSS THE AREA ON WED...BUT DOWNSLOPE WINDS
EAST OF THE MOUNTAINS WILL LIMIT CHANCE OF SNOW TO AREAS WEST OF THE
LARAMIE RANGE.  DRY CONDITIONS PREVAIL ONCE AGAIN ON THURS AS AN
UPPER RIDGE DEVELOPS OVER THE PAC NW AND NW FLOW OCCURS ALOFT OVER
THE CWA.  FLOW ALOFT BECOMES NORTHERLY AND CYCLONIC ON FRIDAY WHICH
WILL RESULT IN A CHANCE OF SNOW ACROSS THE AREA.  HIGH TEMPERATURES
WILL BE AROUND NORMAL MONDAY...AROUND 5 DEGREES BELOW NORMAL FOR
TUESDAY...AND AROUND NORMAL FOR WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED OVER MOST OF THE CWA THRU
SATURDAY EXCEPT FOR WRN SECTIONS WHERE MVFR/LOCAL IFR CONDS SHOULD
DEVELOP TONIGHT AS UPPER SYSTEM AND SFC COLD FRONT APPROACHES.
OTHERWISE STRONG WINDS SPREADING OVER AND CLOSE TO THE MTNS TONIGHT
AND CONTINUING THROUGH SAT AFTN AS MID LEVEL WIND FIELD STRENGTHENS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HI WIND WRNG FROM 6 PM FRIDAY TO 5 PM SAT FOR WYZ059-WYZ061-
     WYZ062-WYZ064-WYZ066-WYZ067.
     HI WIND WRNG FROM 2 AM SAT TO 5 PM SAT FOR WYZ065.
     HI WIND WRNG 11 AM TO 5 PM SAT FOR WYZ069.
     WS WATCH 11 AM TO 11 PM SAT FOR WYZ063.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Jan 4, 4:03 AM MST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
403 AM MST FRI JAN 4 2008

NEZ001>003-019>021-054-055-WYZ059>070-051115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
403 AM MST FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNINGS ARE IN EFFECT TONIGHT ACROSS PORTIONS OF SOUTH-
CENTRAL AND SOUTHEAST WYOMING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH WIND WARNINGS WILL CONTINUE THROUGH SATURDAY AFTERNOON ACROSS
SOUTHEAST WYOMING. A WINTER STORM WATCH IS ALSO IN EFFECT FOR THE
SNOWY AND SIERRA MADRE RANGES FROM MIDDAY SATURDAY THROUGH
SATURDAY NIGHT.

A STRONG SURFACE LOW IS EXPECTED TO FORM OVER EASTERN COLORADO
SUNDAY NIGHT WITH POTENTIAL FOR PRECIPITATION INCREASING ACROSS
SOUTHEAST WYOMING MONDAY AFTERNOON.

VERY STRONG WINDS WILL BE OVER THE AREA TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT VERY STRONG WINDS TONIGHT AND
SATURDAY...AND SPOTTERS IN THE HIGHER TERRAIN OF THE SNOWY AND
SIERRA MADRE RANGES ARE ENCOURAGED TO REPORT DANGEROUS WINTER
CONDITIONS SATURDAY AFTERNOON THROUGH EARLY SUNDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Snowy Range

When
January 4, 7:00 PM MST to January 5, 4:00 AM MST
Where
Snowy Range forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways

Many wind gusts over 70 mph.

High Wind, Laramie Range

When
January 5, 9:00 AM MST
Where
Laramie Range forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways

Recorded at Pumpkin Vine highway sensor.

High Wind, Converse

When
January 5, 9:53 AM MST to 10:30 AM MST
Where
Converse forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Recorded at Douglas airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65424, 65425, 65426.